Journal of Mathematical Sciences

, Volume 132, Issue 3, pp 274–284 | Cite as

Optimal Regularity of Lower-Dimensional Obstacle Problems

  • I. Athanasopoulos
  • L. A. Caffarelli


In this paper, we prove that solutions to the “boundary obstacle problem” have the optimal regularity, C1,1/2, in any space dimension. This bound depends only on the local L2-norm of the solution. Main ingredients in the proof are the quasiconvexity of the solution and a monotonicity formula for an appropriate weighted average of the local energy of the normal derivative of the solution. Bibliography: 8 titles.


Weighted Average Space Dimension Local Energy Main Ingredient Normal Derivative 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    I. Athanasopoulos, “Regularity of the solution of an evolution problem with inequalities on the boundary,” Comm. P.D.E., 7, 1453–1465 (1982).MathSciNetGoogle Scholar
  2. 2.
    L. A. Caffarelli, “Further regularity for the Signorini problem,” Comm. P.D.E., 4, 1067–1075 (1979).MATHMathSciNetCrossRefGoogle Scholar
  3. 3.
    L. A. Caffarelli, “The obstacle problem revisited,” J. Fourier Anal. Appl., 4, 383–402 (1998).MATHMathSciNetCrossRefGoogle Scholar
  4. 4.
    G. Duvaut and J. L. Lions, Les Inequations en Mechanique et en Physique, Dunod, Paris (1972).Google Scholar
  5. 5.
    J. L. Lions and G. Stampacchia, “Variational inequalities,” Comm. Pure Appl. Math., 20, 493–519 (1967).MathSciNetMATHGoogle Scholar
  6. 6.
    D. Richardson, Thesis, University of British Columbia (1978).Google Scholar
  7. 7.
    L. Silvestre, Thesis, University of Texas at Austin (in preparation).Google Scholar
  8. 8.
    N. N. Uraltseva, “On the regularity of solutions of variational inequalities,” Usp. Mat. Nauk, 42, 151–174 (1987).MATHMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media, Inc. 2006

Authors and Affiliations

  • I. Athanasopoulos
    • 1
  • L. A. Caffarelli
    • 2
  1. 1.Department of Applied MathematicsUniversity of CreteGreece
  2. 2.Department of MathematicsUniversity of Texas at AustineUSA

Personalised recommendations